What is opioid withdrawal?
Opioid withdrawal is a side effect that many people struggling with opioid addiction fear to go through because it can be a very unpleasant experience. Common side effects opioid withdrawals include anxiety, insomnia, pain, diarrhea and tremors, among others.
One misconception about opioid addiction is that withdrawals only happen to “junkies.” But this notion couldn’t be further from the truth. People can also experience painful withdrawals after abusing legally prescribed drugs.
According to the American Society of Addiction Medicine, almost 2 million people in the United States abuse prescription drugs or are struggling with an opioid addiction. And the number is increasing rapidly.
Opioids are a class of drugs that include illicit substances such as heroin as well as legal prescription drugs such as morphine, fentanyl, OxyContin, and hydrocodone, among others. Prescription opioids are frequently used to manage pain in patients who are recovering from a serious injury, struggling with arthritis, or who suffer from severe back pain. Although these drugs don’t directly treat these ailments, they help mitigate the pain and discomfort a person may be experiencing.
Despite their alleviating effects in the treatment of pain, opioids can have damaging effects on people if abused. Opioids are highly addictive substances that can lead to serious health complications. One of the most severe side effects associated with opioid dependency is the onset of withdrawal symptoms once a drug leaves the system.
Opioid Withdrawal Timeline
Beginning with cravings for more opioid and symptoms of restlessness and anxiety, the early phases of opioid withdrawal increase in adversity as the calming effects of the drugs wear off and nervous systems are re-stimulated.
Days 1 – 2 of opioid withdrawals
If you have been using opioid with a short half-life, you should expect to begin experiencing withdrawals approximately twelve hours after your last dose. However, if you’ve been using something with a longer half-life, such as methadone, you can expect to begin experiencing withdrawals approximately 30-48 hours after your last dose.
The first two days are generally the most difficult days to get through, oftentimes leading to relapse. The withdrawal symptoms usually kick in about twelve hours after the last dose was taken.
Once the withdrawal process fully begins, the most noticeable symptoms are muscle aches and pain. Because your muscles have forgotten what it’s like to not be numbed, the feeling can be excruciatingly painful.
Along with sweating profusely, most people will experience pain, diarrhea, loss of appetite and trouble sleeping. Those going through withdrawals almost always experience anxiety, which can sometimes lead to panic attacks. A runny nose or general cold symptoms may also be present but are minor compared to the others.
Day 3 – 5 of opioid withdrawals
By this point, the worst of the pain should be over, though not completely gone. The ability to eat solid foods and keep them down may be difficult during this time. The individual should try to eat small portions to stay nourished.
Diarrhea tends to subside during this period, although usually, this is due to lack of appetite. Goosebumps, shivers, abdominal cramping, and vomiting are all common symptoms.
Slow-acting opiate withdrawal symptoms should be subsiding. However, long-acting opiate users may still experience sweating, lack of appetite, trouble sleeping, and digestion issues. Back and leg pain will begin to diminish.
Day 6 – Beyond of opioid withdrawals
Once most people reach day six of the opioid withdrawal timeline, they have generally made it through the most difficult symptoms, but it’s not quite over yet. It still may be difficult to eat and it is normal to still experience nausea and anxiety.
During this period of time, the body is learning what endorphins it needs to create again. When an individual abuses opiates, the drugs tell the brain what to feel. Now, an individual should be able to take charge again. Levels of natural chemicals in the brain will take time to rebalance.
The withdrawal symptoms will involve physical and emotional changes. You are looking at anywhere from two to three weeks for the physical symptoms to completely disappear and one to three months for the emotional and psychological symptoms to do the same.
The duration depends primarily on how long you have been using and at what levels. Most people continue to use because they are scared of going through withdrawal. A person can learn how to live without opioids with developing the right attitude, qualified medical supervision, and a desire to build healthy habits (National Institute of Drug Abuse).
If you or someone you know is dealing with opioid addiction or going through withdrawal, Casa Palmera can help. To speak to a medical professional, call Casa Palmera at 888-481-4481.
How long does opioid withdrawal last?
The length of opioid withdrawal can depend on many variables such as the age of the person, the half-life of the drug, the severity of drug abuse, and the length of time the person was abusing the drug. Generally, individuals who have been using drugs for longer periods will experience withdrawals that are more difficult (National Institute on Drug Abuse).
Long-term users can typically expect five days of opioid withdrawal symptoms before they start to subside. Some underlying medical or mental health issues may also change how long withdrawal will last, as the brain works to restore itself to where it was before the opioid was introduced.
For drugs like heroin, which have a shorter half-life and are shorter-acting, withdrawal symptoms can begin six to twelve hours after the last dose. With longer-acting drugs such as methadone or buprenorphine, symptoms may take anywhere from one to two days to appear. Withdrawal symptoms for short-acting opioids usually peak within one to three days and taper off over the course of a week.
Chronic symptoms such as anxiety, insomnia, and dysphoria may last for weeks or months following withdrawal. Many systems in your body are altered when you take large amounts of opioids for a long time. Withdrawal effects occur because it takes time for your body to adjust to no longer having opioids in your system.
While the physical symptoms associated with opioid withdrawal, do not last quite as long as the psychological symptoms, they can feel like a lifetime to someone who is currently experiencing them. It is hard to pinpoint an exact withdrawal timeline, as all cases are different, but most cases of opioid withdrawal follow a generally standard timeline.